Diethylcarbamazine (DEC) treatment for lymphatic filariasis can be accompanied byadverse drug reactions. Severe adverse reactions are usually uncommon but once happen,they could be acute and sometimes life-threatening. We report here a case of 15-year-oldpatient who was treated with DEC and developed severe adverse reactions including fever,headache, dizziness, chest pain, sore throat, cough, dyspnea, nausea and vomiting. Acomplete profile of clinical findings and blood parameters, including parasitological,hematological, biochemical, and immunological parameters was reported. The physicalexamination showed rhonchi on chest examination. Laboratory investigations revealedleukocytosis with the increased levels of neutrophils and monocytes. The bimodal pattern ofeosinophilia was observed. However, there was no remarkable change of the biochemicalparameters. We also demonstrate the magnitudes of inflammatory cytokines including interleukin6 (IL-6) and tumor necrosis factor–α(TNF-α), and anti-inflammatory cytokine includinginterleukin 10 (IL-10) in the patient. This study emphasizes the need for surveillance systemof adverse reactions after mass drug treatment of lymphatic filariasis control program. Moreover,the hospital admission for severe adverse reactions should been also considered.
Faculty of Medicine, Chulalongkorn University
Nuchprayoon, S; Sanprasert, V; Jaratsing, P; and Jaijakul, S.
"A case report of severe adverse reactions followingdiethylcarbamazine treatmentof lymphatic filariasis,"
Chulalongkorn Medical Journal: Vol. 54:
6, Article 6.
Available at: https://digital.car.chula.ac.th/clmjournal/vol54/iss6/6